Washington, 2018

Wildfire in Washington, July 27 to 31, 2018

July 27 to 31, 2018 · NWS OTX · 1 event in 1 county or zone

The Chelan Hills Wildfire began on July 27 from an unknown cause. The fire burned 1842 acres of grass and brush on slopes above the Columbia River near the town of Orondo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Chelan Hills Wildfire began on July 27 from an unknown cause. The fire burned 1842 acres of grass and brush on slopes above the Columbia River near the town of Orondo. Four homes and several orchards were damaged and several outbuildings were destroyed. The fire was fully contained on August 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 27, 10:06 AM PST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 27, 10:06 AM PST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1106 AM PDT Fri Jul 27 2018

.SYNOPSIS...
Warmer than average temperatures will persist into early next
week. There will be a small chance for showers and thunderstorms
through Saturday. Monday and Tuesday will be quite hot with
temperatures in the upper 90s with many locations in central and
eastern Washington exceeding 100 degrees. The arrival of a cold
front late Tuesday into Wednesday will return temperatures closer
to average by the middle of next week and bring breezy conditions.

&&

.DISCUSSION...
Morning update: We have increased the coverage for thunderstorms
for this afternoon. We currently have a ribbon of moisture draped
from the N Cascades to N Panhandle sandwiched between a shortwave
trof sagging southward from southern BC and flat high pressure
over Oregon. 700mb analysis indicates a closed midlevel low just
south of Puget Sound. Southerly flow ahead of the closed
circulation extends across Ern WA mainly to the Hwy 2 corridor.
Meanwhile, an area of darkening indicative of the southern BC
shortwave will bring northerly flow into the northern reaches of
WA. Between these features we will find weak midlevel convergence
and potential for a isolated thunderstorms this afternoon and
evening. A loose estimate of this axis can be outlined between Hwy
20 and Hwy 2 or generally from the Methow Valley to Spokane-Cd'A.
HRRR has been rather consistent for 4-5 runs of cells developing
within this axis and has support from additional CAM models.
Coverage looks to be isolated for the most part but the potential
will exist for a cluster of storms as the vort max near Seattle
crosses the Cascades and drifts across the Upper Columbia Basin
late today into this evening. Gusty winds will be the main
concern with any storms given the hot and dry boundary layer in
place. These cells should produce some rain but confidence is low
for wetting rains suggesting new fire starts are possible. Those
with outdoor plans should remain vigilant of the weather this
evening.

Current thinking is this activity will miss locations south of
I-90 such as the L-C Valley, Pullman Area, toward Moses Lake and
Wenatchee proper. Drier air infiltrating in from the north will
also lower the threat for strikes across extreme northern
Boundary, Pend Oreille, Stevens Counties including Metaline Falls,
Northport, and Laurier.

&&

.AVIATION...
18Z TAFS: Hazy skies are expected across the northern tier of
Washington as smoke drifts southward down the Methow and Okanogan
Valleys into the aviation area but VFR conditions are expected to
prevail. We have increased the threat for thunderstorm activity
between Omak and Coeur D Alene and included in the KGEG/KSFF/KCOE
tafs between 23-05Z. Main concern along with lightning will be
erratic, gusty outflow winds near 40 mph. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        90  63  90  64  94  65 /  20  20   0   0   0   0
Coeur d'Alene  89  58  90  58  93  60 /  10  20   0   0   0   0
Pullman        89  57  88  58  93  59 /   0  10  20   0   0   0
Lewiston       97  65  97  66  99  66 /   0  10   0   0   0   0
Colville       92  55  93  57  97  59 /  20  20  10   0   0   0
Sandpoint      87  53  87  54  91  54 /  20  20  10   0   0   0
Kellogg        85  56  86  56  90  57 /  10  20  10  10   0   0
Moses Lake     97  64  96  63 100  64 /  20  10  10   0   0   0
Wenatchee      95  70  95  69  98  71 /  10  10  10   0   0   0
Omak           94  66  97  65  99  67 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 27, 3:39 AM PST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
439 AM PDT Fri Jul 27 2018

IDZ001>004-026-027-WAZ031>038-041-042-044-281145-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Waterville Plateau-
439 AM PDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time, other than hot and
dry conditions raising wildfire concerns.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot and dry north winds will be common into Saturday through the
Okanogan Valley. The winds will tend to peak during the mid to
late morning hours raising wildfire concerns.

Sunday through Tuesday will be particularly hot in the Okanogan
Valley with afternoon temperatures of 100 degrees or more. Slight
cooling will occur Wednesday and Thursday with the passage of a
cold front Tuesday night.

WAZ043-281145-
Okanogan Valley-
439 AM PDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time, other than hot an
dry conditions raising wildfire concerns.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Sunday through Tuesday will be quite hot with temperatures 10 to
15 degrees above average. The heat is expected to peak on Monday
and again Tuesday with many locations between 98 and 105 degrees
each afternoon. Slight cooling will occur Wednesday and Thursday
with the passage of a cold front Tuesday night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
July 27, 12:30 PM PST to July 31, 11:59 PM PST
Where
Waterville Plateau forecast zone
Property damage
$1.8 million
Reported by
Emergency Manager
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

The Chelan Hills Wildfire damaged 4 homes in the Orondo area as well as destroying several outbuildings and damaging orchards and crops in the fire area.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775958.